my 77 year old husband was tested for active TB but the lab results came back as mycobacterium abscessus.
he has shortness of breath, weight loss and lots of mucus.
what would be a starting treatment for his condition? are there any other treatments before the tygacil IV twice a day for 2 months ? our doctor did not give us much information ( and of course, we did not ask what we should have done.)
would you please tell us more about mycobacterial abscessus, if there is more than one possible treatment and what to expect ?
we very much appreciate your professional opinion.
The following information is abstracted from a Quarterly Journal of Medicine Report that appeared in December 2009. The material is for informational purposes, only, and not intended to suggest a cause for your husband’s disease. You may wish to share this information with his doctor’s. They deserve much credit for having made the diagnosis of this rather uncommon disease and initiated appropriate therapy with a drug reported to be effective against M. abscessus.
Physicians at National Jewish Health in Denver have had extensive experience in the treatment of infections of this type. Your husband’s doctor may want to contact them for consultation, should his infection not show a promising response to his current therapy. He/she could do this by calling the Lung Line at National Jewish Health (1-800-222-LUNG) with the request for consultation with Dr. Gwen Huitt, Dr. Michael Iseman or one of their associates.
Extensive cutaneous Mycobacterium abscessus infection due to contaminated insulin delivery system Bates, TR1,2; Keenher, T3; O'Reilly, LC3; Heath, CH4; Flexman, JP4; Murray, RJ3,4 QJM Issue: Volume 102(12), December 2009, pp 881-884
Mycobacterium abscessus is a rapid-growing mycobacterium with a global distribution that can be recovered from numerous niches including soil, water, dust and diverse household and hospital environments.1 M. abscessus infection most commonly presents as localised skin and soft tissue lesions or pulmonary infection, however numerous other clinical manifestations (including disseminated disease) are well documented.1 Cutaneous and musculoskeletal manifestations include macular-to-maculopapular and nodular lesions, subcutaneous abscesses, septic arthritis, osteomyelitis, and keratitis.2–6 Many patients with M. abscessus skin and soft tissue infection have a delayed diagnosis; alternative diagnoses often considered include panniculitis, acne conglobata, Kaposi's sarcoma and cutaneous vasculitis.7,8 As in our case, M. abscessus infections are usually sporadic, although outbreaks linked to environmental sources, including re-used needles washed in contaminated water, public baths and in inadequately cleaned medical equipment, such as bronchoscopes and endoscopes, are all well documented.1,2,9 M. abscessus has been previously described as a cause of skin and soft tissue infections in diabetics, and insulin injecting equipment has been suggested as the putative source of M. abscessus infection,10 however, to our knowledge this is the first report confirming this.
Treatment of M. abscessus infections is challenging, as the organism is inherently multi-drug resistant. Historically, therapy that is often effective for other rapidly growing mycobacterial infections (e.g. erythromycin, minocycline and sulphamethoxazole) has demonstrated poor efficacy and high relapse rates. (Tigecycline is a derivative of Minocycline – see previous) Clarithromycin is active against most strains of M. abscessus, and current expert opinion recommends clarithromycin monotherapy for localised cutaneous disease, and combination therapy including clarithromycin and parenteral agents for treatment of disseminated infection, pulmonary infection or extensive cutaneous disease.1,11 Many isolates of M. abscessus are sensitive to amikacin, tobramycin and imipenem, and these antibiotics are often used in combination with clarithromycin as initial therapy for extensive or disseminated M. abscessus infection, although long-term therapy with these agents is problematic as they are not available orally.12,13 Treatment duration in M. abscessus infection is largely empirical and based on clinical response; current expert opinion recommends at least 4 months of antimicrobial therapy for mild disease and at least 6–12 months for disseminated infections or in immunosuppressed hosts.1
Following receipt of culture results, empiric therapy with intravenous amikacin and cefoxitin and oral clarithromycin was commenced. Following significant clinical improvement after 2 weeks of this therapy she was changed to oral clarithromycin monotherapy at discharge. Following nine months of clarithromycin therapy all lesions had resolved and therapy was ceased. After 3 years follow-up, no new lesions have evolved but residual post-inflammatory hyperpigmentation and focal lipoatrophy were present at the sites of infection.
To investigate the cause of this unusual infection, microbiological testing of the patients’ insulin injection devices and insulin canisters was performed. M. abscessus was isolated from the barrel (needle insertion site) of her isophane insulin injection pen, but not from any other specimens. Susceptibility testing of the M. abscessus isolates cultured from the insulin delivery device and from the skin biopsy showed that both were susceptible only to clarithromycin and kanamycin. Molecular typing of the clinical and environmental M. abscessus isolates together with a random selection of epidemiologically unrelated M. abscessus clinical isolates was performed using pulsed-field gel electrophoresis (PFGE) following XbaI digestion of chromosomal DNA. The isolates obtained from the patient and her insulin pen were indistinguishable by PFGE, and were unrelated to the other M. abscessus isolates tested (Figure 2). She discarded all of her insulin and insulin delivery devices, replacing them with fresh insulin and new injection pens.
Thank you for your response and contact information for National Jewish Health in Denver, CO.
The case history provided pertains to a patient on insulin who aquired the infection through insulin injection needles and was treated for skin lesions with other meds. It does not mention the Tygacil IV or any specific treatments for pulmonary abscessus infection.
Our doctors here in Florida were not able to identify the M. abscessus, the Florida State Laboratory did. A routine x-ray/CAT Scan showed a lung nodule. After a bronchoscopy and biopsy lung cancer was ruled out, then active TB was suspected and we were sent to the local Health Department. He was put on very strong TB meds and isolated, while several sputum samples were sent to the Florida State Laboratory. They ruled out avtive TB and provided the correct abscessus diagnosis after two weeks. We are now with a local infectious disease doctor. Will ask if he would consider contacting the National Jewish Health drs.
Some case histories of pulmonary infections and reports of their treatments with Tygacil IV or any other successful meds would have been very helpful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.